Posted Tuesday, Sep. 10, 2019 at 8:36 am

The Wisconsin Department of Health Services (DHS) and Public Health Madison & Dane County are issuing a public health alert due to an increase in suspected opioid drug overdose activity in Dane County from August 25 to September 7, 2019.

DHS identified 14 reports of suspected opioid drug overdoses seen at hospital emergency departments in Dane County. This is statistically higher than expected based on recent reports.

We have issued this alert to increase community awareness and advise first responders, healthcare professionals, and people who use drugs and their families of the increased risk for overdose.

Currently, it is unknown as to what is driving this recent change in activity. It is possible that the composition of illicit street drugs in our community changed (including a mixture of opiates, fentanyl, carfentanil, and other synthetics).

This alert should serve as a notice to:

  • Recognize the signs of an overdose:
    • Pale, sweaty or clammy skin
    • Lips/fingertips turn blue
    • Slow or irregular breathing: gasping, gurgling, or snoring
    • Difficult or unable to wake
  • Always call 911 if you suspect someone is overdosing
  • Avoid using street drugs alone; keep an eye out for your friends/family
  • Carry Narcan (naloxone) and be prepared to use multiple doses when necessary
  • Contact 211 for treatment and recovery resources

WI Department of Health Services Opioids Website

Resources for Providers

Resources for the Community